Women who receive certain forms of chemotherapy or drugs combined with radiation for breast cancer are at increased risk of developing leukaemia.
The National Cancer Institute in Bethesda, Maryland, studying 82,700 women diagnosed with breast cancer around the United States, concluded that the risk of leukaemia was increased two and a half times after localized radiotherapy. Using alkylating agents alone increased the risk 10 fold, combined radiation and drug therapy, by 17 times and 31 times by the chemotherapy drug melphalan, which was 10 times that of cyclophosphamide, another drug used to treat cancer.
There was little increase in the risk associated with cyclophosphamide doses of less than 20,000 mg.
“Systemic drug therapy combined with radiotherapy that delivers high doses to the marrow appears to enhance the risk of leukaemia,” concluded the study.
An editor in the same issue of the New England Journal of Medicine concluded that doctors need to be more “selective” in applying “just in case” therapy to breast cancer patients who have been cured.